Michigan, 2017

High Wind in Michigan, March 8, 2017

March 8, 2017 · NWS IWX · 5 events in 5 counties and zones

Deep low pressure (968 mb) was located across northern Ontario with strong westerly low level jet across Great Lakes/Ohio Valley region. Deep mixing occurred of stronger wind fields aloft resulting in sustained winds of 40 to 45 mph with gusts of 55 to over 60 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Deep low pressure (968 mb) was located across northern Ontario with strong westerly low level jet across Great Lakes/Ohio Valley region. Deep mixing occurred of stronger wind fields aloft resulting in sustained winds of 40 to 45 mph with gusts of 55 to over 60 mph. Reports of tree or roof damage was noted in several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 8, 9:59 AM EST, 26 minutes earlier.

Area forecast discussion, Mar 8, 9:59 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
959 AM EST Wed Mar 8 2017

.SYNOPSIS...
Issued at 452 AM EST Wed Mar 8 2017

Winds increase to 25 to 40 mph with gusts from 45 to 60 mph by
early afternoon. The winds will decrease by early evening. Highs
will still reach the 50s today, but much colder weather is just
ahead. The strong winds will usher in colder air for the
remainder of the week. Highs Friday through Monday will only be
from the mid 20s to the upper 30s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 445 AM EST Wed Mar 8 2017

The unfolding high wind event is at the top of the list today.
Several factors coming together for a 4 to 6 hour non/convective
strong to damaging wind event over the area mainly north of
highway 30 between 10 am EST to 4 pm EST. A deep surface low below
970 mb was just south of Hudson Bay early this morning. This
system will move north and weaken as a very strong band of
westerly winds moves into the forecast area today. Daytime
insolation will be sufficient with deep mixing with clear to
mostly clear skies to tap the higher momentum winds above the
surface. The passage of a weak surface trof early this afternoon
should accentuate the strong winds. Have expanded the high wind
warning to areas generally along and north of highway 30. Winds
should decouple by late afternoon and should continue to diminish
into the evening. Otherwise, skies should be mostly clear with
highs above normal in the 50s today. Lows tonight should drop to
near freezing.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 445 AM EST Wed Mar 8 2017

An upper low will remain quasi-stationary over northern Canada
through much of the extended period. This system will cause much
colder air to spread into the Upper Great Lake region into early
next week. Earlier concerns about heavy snowfall this weekend have
just about abated given a suppressed southern track of the
weekend system. Have lowered temperatures generally 2-4 degrees
early next week as a massive anticyclone dominates much of North
America. High temperatures should be much below normal through
Tuesday. The best chance for snow is about Monday as a short wave
drops south out of Canada. Some snow accumulations are possible
with this system, but heavy snow is not expected at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 626 AM EST Wed Mar 8 2017

The primary aviation forecast concern will continue to center on
very strong winds from mid morning through this afternoon. VAD
wind profile data early this morning depicts 35-40 knot westerly
wind at 2k feet. Have had a few gusts into the 15 to 20 knot range
over the past few hours, but as low level mixing increases after
14Z, expecting a sharp increase in sfc winds as these stronger
winds aloft mix to the surface. Deep mixing late this morning into
this afternoon should allow for peak afternoon west or west-
southwest wind gusts into the 40 to 45 knot range, with a
possibility of slightly stronger gusts. Gusts should drop off
sharply after 22Z as near sfc boundary layer cooling commences.
Will continue to carry a few hours of LLWS conditions to begin
this forecast valid period before low level mixing increases after
14Z. Otherwise, VFR conditions through the period with mainly
clear skies today giving way to some increasing mid level clouds
tonight.

&&

.FIRE WEATHER...
Issued at 937 AM EST Wed Mar 8 2017

Coordination has taken place with LOT as well as Indiana land
management officials (awaiting word from Ohio officials) regarding
concerns for early season Red Flag conditions. Wind speeds will
easily meet criteria today, with RH values falling to at least 25
to 30 percent and possibly much lower given mixing potential of
dry layer aloft. Fuels are somewhat moist, but given the expected
favorable conditions for drying today any fires that would
materialize could rapidly get out of hand.

For the time being a SPS has been issued for the heightened danger
with strong recommendations NOT to burn in any fashion today. If
RH values look to go below 25 percent than the issuance of a Red
Flag Warning may be needed later this morning or early this
afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...High Wind Warning until 6 PM EST this evening for INZ004>009-014-
     016>018.

     Wind Advisory until 6 PM EST /5 PM CST/ this evening for INZ003-
     012-013-015-020-022>027-032>034.

MI...High Wind Warning until 6 PM EST this evening for MIZ077>081.

OH...High Wind Warning until 6 PM EST this evening for OHZ001-002-004-
     005-015-016-024-025.

LM...Gale Warning until 6 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Marsili
FIRE WEATHER...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 8, 5:54 AM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
554 AM EST Wed Mar 8 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091100-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
554 AM EST Wed Mar 8 2017 /454 AM CST Wed Mar 8 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Strong to damaging winds are expected today, especially over areas
north of highway 30 including gusts from 45 to 60 mph. For the
latest information, please refer to the current Non Precipitation
Weather product from our office.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A return to much colder weather is just ahead from Friday through
Monday. Although heavy snow is not expected, lows are forecast to
fall into the teens Friday night and Saturday night with highs only
in the mid 20s to upper 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Reports of damage or
wind gusts today will be appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-091100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
554 AM EST Wed Mar 8 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Gale force winds are expected today, and then small craft advisory
conditions are forecast tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous for small craft are possible over the weekend.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Mar 8, 7:57 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
757 AM EST WED MAR 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 AM     TSTM WND DMG     LAKE CICOTT             40.76N 86.52W
03/07/2017                   CASS               IN   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN IN THE
            GEORGETOWN AND LAKE CICOTT AREA. ONE TREE
            WAS DOWN ONTO A POWER LINE. .

&&

LWF
Local storm report, Mar 8, 8:05 AM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
805 AM EST WED MAR 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TORNADO          2 E CENTREVILLE         41.92N 85.49W
02/28/2017                   ST. JOSEPH         MI   NWS STORM SURVEY

            EF1 TORNADO TOUCHED DOWN A FIELD SOUTHWEST
            OF THE INTERSECTION OF M-86 AND RAMBADT RD
            AND TRACKED RAPIDLY NORTHEAST, CAUSING
            DAMAGE TO SEVERAL TREES, AS WELL AS ROOF
            DAMAGE TO 2 FARM BUILDINGS AND A HOME. THE
            TORNADO LIFTED NORTHWEST OF THE INTERSECTION
            OF TRUCKENMILLER RD AND NOTTAWA RD. .

&&

LWF
Special weather statement, Mar 8, 9:07 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
907 AM EST Wed Mar 8 2017

INZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-090000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville,
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver,
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone,
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven,
Monticello, Monon, Brookston, Logansport, Royal Center, Peru,
Grissom AFB, Mexico, Wabash, North Manchester, Huntington,
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City,
Upland, Hartford City, Montpelier, Portland, Dunkirk, Bryan,
Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood,
Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp,
Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora,
Van Wert, Ohio City, Lima, and Spencerville
907 AM EST Wed Mar 8 2017 /807 AM CST Wed Mar 8 2017/

...Heightened Fire Danger Today due to high winds and rapidly
drying conditions...

There is an increased risk for grass...brush and ditch fires to
spread out of control through early this evening. Any burning
activities should be postponed.

Southwesterly winds of 25 to 40 mph with gusts of 45 to nearly 60
mph and relative humidity values in the 25 to 30 percent range
are expected. This will cause rapid drying of fine fuels, possibly
below 8 percent in some areas and also make it extremely
dangerous to perform any outdoor burning activities.

If you observe a fire, quickly summon assistance by calling 911
and reporting the fire.

Fisher

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, St. Joseph

When
March 8, 10:25 AM EST to 6:00 PM EST
Where
St. Joseph forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.914, -85.528 (the zone’s center; the record gives no point)

Reports of trees and power lines down which resulted in some damage to cars and some structural damage of houses.

High Wind, Cass

When
March 8, 12:20 PM EST to 6:00 PM EST
Where
Cass forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

Reports of trees and power lines down which resulted in some damage to cars and some structural damage of houses.

High Wind, Branch

When
March 8, 2:20 PM EST to 6:00 PM EST
Where
Branch forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.916, -85.059 (the zone’s center; the record gives no point)

Reports of trees and power lines down which resulted in some damage to cars and some structural damage of houses.

High Wind, Berrien

When
March 8, 4:49 PM EST to 6:00 PM EST
Where
Berrien forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement

Reports of trees and power lines down which resulted in some damage to cars and some structural damage of houses.

High Wind, Hillsdale

When
March 8, 4:49 PM EST to 6:00 PM EST
Where
Hillsdale forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.888, -84.593 (the zone’s center; the record gives no point)

Reports of trees and power lines down which resulted in some damage to cars and some structural damage of houses.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689730, 689722, 689721, 689719, 689729.